Tornadoes · United States · Kansas · 2003

F0 tornado, Richfield, Kansas, June 13, 2003

This F0 tornado ran 1.0 miles across Morton County on June 13, 2003, touching down at 8:25 PM CDT and reaching 40 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 13, 2003
Touchdown
8:25 PM CDT (01:25 UTC)
Path length
1.0 miles (1.6 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
County
Morton County
Touchdown point
37.270, -101.970
Lift-off point
37.270, -101.950
Record number
411

What the Weather Service recorded

This tornado did not hit anything to damage but by all accounts was truely a weak tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
00:35 UTC01:15 UTCSevere Thunderstorm WarningDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 01:05 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jun 13, 2:58 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jun 13, 2:58 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
258 PM CDT FRI JUN 13 2003

DAYS 1-2...

FOR ONCE IN THE PAST 3 DAYS, DO NOT THINK SEVERE POTENTIAL EXISTS
OVERNIGHT. HOWEVER, HEAVY RAINFALL IS A POSSIBILITY TONIGHT.

LOOKING AT THE ACTIVE WEATHER AND COVERAGE OF CONVECTION OVER THE
ROCKIES EARLY TODAY, AND EVIDENT SHORT WAVE MIGRATING EAST
THROUGH THE NORTHERN NEW MEXICO, THERE WILL BE PLENTY OF MOISTURE AT
MID LEVELS AND LOWER TO TAP ONCE UPPER WAVE ARRIVES. PLAN ON THE
WESTERN PART OF CWA TO RECEIVE NUMEROUS THUNDERSTORMS BETWEEN 04Z-
12Z. WITH SLOW MOVERS DUE TO WEAK UPPER FLOW, AND POSSIBLE TRAINING
EFFECT, SOME LOCATIONS COULD SEE 1.25-1.50 INCHES OF RAIN EASILY.
WILL GO WITH HEAVY RAINFALL WORDING CORRESPONDING TO MY LIKELY POPS
AREA. DUE TO PROLONGED DROUGHT CONDITIONS HOWEVER, WILL NOT GO WITH
ANY KIND OF FLOOD/FLASH FLOOD WATCH. ALL RAINFALL OF LATE HAS BEEN
EAGERLY SUCKED UP BY THE PARCHED GROUND.

THE MODELS ALL ARE POINTING TOWARD THE WESTERN 1/3RD OF DDC CWA
STAYING UNDER THE INFLUENCE OF MOIST UPSLOPE FLOW AND MID/UPPER
INSTABILITY THROUGH AT LEAST 16/00Z. FOR TONIGHT, PLAN ON 70
LIKELY POPS WEST, 40 POPS CENTRAL AND 20 EAST TONIGHT. THEN FOR
SATURDAY, WILL LOWER WEST TO 40/50, CENTRAL STAY WITH 30/40, AND
STAY WITH 20 POPS EAST. THERE WILL CERTAINLY BE A FEW BREAKS IN
CONVECTION, BUT THE CLOUDS AND BROAD UPLIFT WILL KEEP LIGHT RAIN
FALLING IN SOME AREAS.

DID NOT CHANCE TEMPS TOO MUCH FROM GOING FORECAST WITH MID/UPR 50S
NORTH AND LOW/MID 60S SOUTHEAST FOR LOWS. HIGHS SHOULD TOP OUT
LATE IN THE DAY IN THE LOWER TO MID 80S. BUMPED TEMPS UP 1-3
DEGREES ON SUNDAY TO MESH BETTER WITH SURROUNDING WFOS.

DAYS 3-7...

LOW MOMENTUM BLOCKY REGIME SHOULD CONTINUE OVER THE UNITED STATES
WITH AMPLIFICATION OF UPPER LEVEL LOW PRESSURE OVER THE SOUTHERN
PLAINS THROUGH THE FIRST PART OF NEXT WEEK. HEIGHTS WILL BEGIN TO
RISE OVER THE CENTRAL PLAINS BY SUNDAY, AND THE ALMOST DAILY
THUNDERSTORM CLUSTERS SHOULD COME TO A TEMPORARY END. MINOR WAVES
RIPPLING THROUGH THE RIDGE AND CONTINUED UNCAPPED AND UNSTABLE AIR
OVER SOUTHWESTERN KANSAS COULD RESULT IN SCATTERED THUNDERSTORMS ON
ALMOST ANY DAY IN THE EXTENDED PERIOD. MONDAY AND WEDNESDAY APPEAR
TO BE THE DAYS WITH THE LEAST CHANCE FOR MUCH IN THE WAY OF
THUNDERSTORMS, AND THE EXTENDED PACKAGE WILL REFLECT THAT TREND.
RETROGRESSION OF THE RIDGE AND INCREASING UPPER LEVEL NORTHWEST FLOW
THURSDAY AND FRIDAY SHOULD PROVIDE A FAVORABLE ENVIRONMENT FOR
THUNDERSTORMS TO FORM IN THE HIGHER TERRAIN AND RIPPLE DOWN THE MID
LEVEL BAROCLINIC ZONE ACROSS WESTERN KANSAS ESPECIALLY DURING THE
NIGHTTIME HOURS. TEMPERATURES WILL BE SEASONABLY WARM THROUGH THE
WEEK, AND GUIDANCE LOOKS REASONABLE.

ANOTHER FAIRLY STRONG (FOR THIS TIME OF THE YEAR) BAROCLINIC ZONE
SHOULD RIPPLE ACROSS KANSAS ABOUT 21 JUNE WITH SOMEWHAT COOLER
TEMPERATURES THROUGH THE 8 TO 10 DAY PERIOD.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 63 82 58 83 / 40 30 20 20
GCK 62 81 56 82 / 70 40 30 00
EHA 63 82 58 83 / 70 50 30 20
LBL 64 82 57 83 / 70 50 30 20
HYS 64 80 59 82 / 40 40 20 00
P28 67 84 61 83 / 20 20 20 20

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

12/01
Hazardous weather outlook, Jun 13, 11:17 AM CDT, 9 hours 8 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1117 AM CDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ATMOSPHERE HAS STABILIZED SOMEWHAT DURING THE PAST 24
HOURS OVER SOUTHWESTERN KANSAS, REDUCING THE RISK OF SEVERE
WEATHER. NONETHELESS, SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH TONIGHT, BUT THE STORMS ARE NOT EXPECTED TO BE
SEVERE. HOWEVER, HEAVY RAIN WILL BE POSSIBLE WITH A FEW OF THE
STORMS.

FOR MORE WEATHER INFORMATION, PLEASE VISIT OUR WEBSITE AT:
www.crh.noaa.gov/ddc

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THIS AFTERNOON OR TONIGHT.
SPOTTERS ARE ENCOURAGED TO CALL RAINFALL AMOUNTS IN TO THE NATIONAL
WEATHER SERVICE, OR THEIR RESPECTIVE COUNTY EMERGENCY MANAGER.

BURKE

In the hours before

Local storm report, Jun 13, 4:38 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
438 PM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    7S HAYNE                  KS   0.75 IN HAIL
06/13/03   SEWARD

01
Local storm report, Jun 13, 7:40 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
740 PM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    3NE LIBERAL               KS   0.75 IN HAIL
06/13/03   SEWARD                         PUBLIC REPORT.

0557 PM    5N HICKOK                 KS   0.75 IN HAIL
06/13/03   GRANT                          PUBLIC REPORT.

0602 PM    5E ULYSSES                KS   0.75 IN HAIL
06/13/03   GRANT                          REPORTED BY GRANT COUNTY
                                          EMA.

0620 PM    6SE ULYSSES               KS   0.75 IN HAIL
06/13/03   GRANT                          REPORTED BY GRANT COUNTY
                                          EMA.

0625 PM    3N ULYSSES                KS   0.75 IN HAIL
06/13/03   GRANT                          REPORTED BY GRANT COUNTY
                                          EMA.

0645 PM    ULYSSES                   KS   0.75 IN HAIL
06/13/03   GRANT                          PUBLIC REPORT.

0720 PM    HUGOTON                   KS   2.00 IN HAIL
06/13/03   STEVENS                        SPOTTER REPORT.

JF
Local storm report, Jun 13, 7:40 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE DODGE CITY KS
740 PM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    3NE LIBERAL               KS   0.75 IN HAIL
06/13/03   SEWARD                         PUBLIC REPORT.

0557 PM    5N HICKOK                 KS   0.75 IN HAIL
06/13/03   GRANT                          PUBLIC REPORT.

0602 PM    5E ULYSSES                KS   0.75 IN HAIL
06/13/03   GRANT                          REPORTED BY GRANT COUNTY
                                          EMA.

0620 PM    6SE ULYSSES               KS   0.75 IN HAIL
06/13/03   GRANT                          REPORTED BY GRANT COUNTY
                                          EMA.

0625 PM    3N ULYSSES                KS   0.75 IN HAIL
06/13/03   GRANT                          REPORTED BY GRANT COUNTY
                                          EMA.

0645 PM    ULYSSES                   KS   0.75 IN HAIL
06/13/03   GRANT                          PUBLIC REPORT.

0720 PM    2W HUGOTON                KS   2.00 IN HAIL
06/13/03   STEVENS                        SPOTTER REPORT.

JF
Local storm report, Jun 13, 8:12 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE DODGE CITY KS
740 PM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    3NE LIBERAL               KS   0.75 IN HAIL
06/13/03   SEWARD                         PUBLIC REPORT.

0557 PM    5N HICKOK                 KS   0.75 IN HAIL
06/13/03   GRANT                          PUBLIC REPORT.

0602 PM    5E ULYSSES                KS   0.75 IN HAIL
06/13/03   GRANT                          REPORTED BY GRANT COUNTY
                                          EMA.

0620 PM    6SE ULYSSES               KS   0.75 IN HAIL
06/13/03   GRANT                          REPORTED BY GRANT COUNTY
                                          EMA.

0625 PM    3N ULYSSES                KS   0.75 IN HAIL
06/13/03   GRANT                          REPORTED BY GRANT COUNTY
                                          EMA.

0645 PM    ULYSSES                   KS   0.75 IN HAIL
06/13/03   GRANT                          PUBLIC REPORT.

0720 PM    2W HUGOTON                KS   2.00 IN HAIL
06/13/03   STEVENS                        SPOTTER REPORT.

JF

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

1.4 hours before the tornado, 190 km from the path. June 14, 2003.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 371 joules per kilogram, CIN -40, lifted condensation level 1498 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2003-06-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 3 square meters per square second, 0 to 6 km bulk shear 38 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-40 J/kg
Surface CAPE
716 J/kg
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
2 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1
0-3 km lapse rate
7.9 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

10.6 hours after it, 190 km from the path. June 14, 2003.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 305 joules per kilogram, CIN -35, lifted condensation level 1085 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2003-06-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -15 square meters per square second, 0 to 6 km bulk shear 2 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-35 J/kg
Surface CAPE
109 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
2 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The radar

The Dodge City radar (KDDC), 184 km away, was scanning. The volume nearest the touchdown began at 01:23 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of June 13, 2003

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 134:00 PM CDTF0Brazos, TX5.020$1,000
June 136:00 PM CDTF0McLean, IL0.110

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.